Sexual Side Effects of Medications

For men, some antidepressants can cause sexual dysfunction, so if you hadn't experienced problems before you began your course of treatment, talk with your prescribing physician. This is not a topic to be embarrassed about. Healthy sexual functioning is the goal and adjusting your medications may help you achieve it.

How Can a Little Pill Cause Such a Big Problem?

There's a great deal that science still doesn't know, and the inner secrets of sexual functioning are among them. What scientists do know, however, is that hormones are involved — you're probably not surprised about that. After that, it gets complicated. Two neurotransmitters, dopamine and serotonin, are involved. Dopamine increases sexual function, while serotonin inhibits it. Testosterone, another hormone, is also involved. That's the cast. Enter the medicines, stage left.

Names, Please

It may feel as if you're taking two steps forward and three steps backward. You have a decreased sex drive because of depression, but the medications used to treat the depression put their own damper on performance. Not all medications are implicated, however, so talking with your doctor about options is important.

Here are some of the most frequently prescribed antidepressants with their indicated uses and possible side effects relative to sexual functioning:

  • MAOIs (Monoamine oxidase inhibitors):

    • Moclobemide (Manerix or Aurorix) and phenelzine (Nardil) — May result in decreased sex drive, impotence, delayed orgasm, ejaculatory disturbances. Other examples of MAOIs include isocarboxazid (Marplan), selegiline (Eldepryl), and tranylcypromine (Parnate).

  • SSRIs (Selective serotonin reuptake inhibitors):

    • Prozac (fluoxetine hydrochloride) has been reported to cause a decreased sex drive and impotence (www.prozac.com).

    • Other examples of SSRIs include citalopram (Celexa), fluvoxamine (Luvox), paroxetine (Paxil), and sertraline (Zoloft).

  • Tricyclic antidepressants:

    • Amitryptiline — May cause decreased sex drive, impotence, delayed or absent orgasm, ejaculatory disturbances

SSRIs come in at #1 in causing the highest frequency of sexual dysfunction, followed by MAOIs, and then tricyclics.

Alert

Time to be honest. If you indulge in recreational drugs, your physician needs to know. Some of these may also interact with your prescription medications. They may also be the source of your problem!

Okay, So What Do I Do?

First of all, read the labels on your medications. If they tell you not to consume alcohol while you're taking them, or if they caution you not to drive, take those warnings seriously. Talk with the pharmacist or your physician if you've got questions. Ask if these new medications will have any negative interactions with other prescriptions you're taking. Also mention any over-the-counter drugs you consume. Be an informed a consumer of medications.

You Think There's a Problem

If you're experiencing what appear to be side effects of your medications, talk with your doctor. Don't wait. There's no need to be miserable. Also, don't stop taking your prescribed medications on your own. You may find yourself dealing with worse problems if you do. Some medications need to be tapered off rather than stopped abruptly. So find out the best course of action.

Does This Mean I'll Have to Be Depressed?

No! Depression didn't happen overnight and neither will the cure. There are other medications your doctor can prescribe, as well as different dosages to try. Be patient and be persistent. You'll find the right medication and dosage for you.

  1. Home
  2. Depression
  3. Sexuality and Depression
  4. Sexual Side Effects of Medications
Visit other About.com sites: